Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 8, NWS Houston/Galveston, TX

April 5, 201718 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 5, 2017, 4:17 AM CDT for 18 counties in Texas. It took effect at Apr 5, 2017, 7:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 4:17 AM CDT (09:17 UTC)
In effect from
Apr 5, 2017, 7:00 AM CDT
Expired
Apr 5, 2017, 6:00 PM CDT
In force
11 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS74 KHGX 050917
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
417 AM CDT Wed Apr 5 2017

...Wind Advisory Along The Coast Today...

.Winds will become northwesterly and gusty in the wake of a cold
front passage this morning, and will continue for much of the day
Winds will be strongest along the coast, with sustained winds to
around 25 mph and gusts of 30-35 mph.

TXZ214-236>238-051730-
/O.NEW.KHGX.WI.Y.0008.170405T1200Z-170405T2300Z/
Brazoria-Chambers-Galveston-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
417 AM CDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 6 PM CDT this evening. 

* EVENT...Strong, gusty northwesterly winds. Strongest winds will
  be along the Gulf coastline, sustained 25-30 mph and gusts 30-35
  mph.

* TIMING...Through early evening.

* IMPACT...Unsecured light items could be tossed about by these
  winds. Drivers on roads should be prepared for cross-winds,
  strongest on roads parallel to the shoreline. Drivers of high
  profile vehicles should be particularly cautious.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$
2 follow-up statements
943 
WWUS74 KHGX 051439
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
939 AM CDT Wed Apr 5 2017

...Wind Advisory Along The Coast Today...

.Winds will become northwesterly and gusty in the wake of a cold
front passage this morning, and will continue for much of the day
Winds will be strongest along the coast and along western zones of
the forecast area, with sustained winds to around 25 mph and 
gusts of 30-35 mph.

TXZ195>198-210>212-226-227-235-052245-
/O.EXA.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Jackson-Waller-
Washington-Wharton-
Including the cities of Bellville, Brenham, Brookshire, Bryan, 
Caldwell, College Station, Columbus, Eagle Lake, Edna, El Campo, 
Hempstead, Lake Somerville, Missouri City, Navasota, Pierce, 
Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, Weimar, 
and Wharton
939 AM CDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 6 PM CDT this evening. 

* EVENT...Strong, gusty northwesterly winds. Strongest winds 
  will be along the Gulf coastline, sustained 25-30 mph and 
  gusts 30- 35 mph. 

* TIMING...Through early evening.

* IMPACT...Unsecured light items could be tossed about by these 
  winds. Drivers on roads should be prepared for cross-winds, 
  strongest on roads parallel to the shoreline. Drivers of high 
  profile vehicles should be particularly cautious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

TXZ214-236>238-052245-
/O.CON.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/
Brazoria-Chambers-Galveston-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
939 AM CDT Wed Apr 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* EVENT...Strong, gusty northwesterly winds. Strongest winds 
  will be along the Gulf coastline, sustained 25-30 mph and 
  gusts 30- 35 mph. 

* TIMING...Through early evening.

* IMPACT...Unsecured light items could be tossed about by these 
  winds. Drivers on roads should be prepared for cross-winds, 
  strongest on roads parallel to the shoreline. Drivers of high 
  profile vehicles should be particularly cautious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$
556 
WWUS74 KHGX 051921
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
221 PM CDT Wed Apr 5 2017

...Wind Advisory IN EFFECT...

.Northwesterly winds will continue to be sustained around 25 mph 
with gusts between 30-35 mph for the rest of the day.

TXZ176-177-199-213-052300-
/O.EXA.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/
Harris-Madison-Montgomery-Walker-
Including the cities of Conroe, Houston, Humble, Huntsville, 
Katy, Madisonville, Pasadena, The Woodlands, Tomball, and Willis
221 PM CDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 6 PM CDT this evening. 

* EVENT...Strong, gusty northwesterly winds. Strongest winds 
  will be along the Gulf coastline, sustained 25-30 mph and 
  gusts 30- 35 mph. 

* TIMING...Through early evening.

* IMPACT...Unsecured light items could be tossed about by these 
  winds. Drivers on roads should be prepared for cross-winds, 
  strongest on roads parallel to the shoreline. Drivers of high 
  profile vehicles should be particularly cautious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

TXZ195>198-210>212-214-226-227-235>238-052300-
/O.CON.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Jackson-Matagorda-Waller-Washington-Wharton-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station,
Columbus, Eagle Lake, Edna, El Campo, Freeport, Friendswood, 
Galveston, Hempstead, Lake Jackson, Lake Somerville, League City,
Missouri City, Mont Belvieu, Navasota, Palacios, Pearland, 
Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, 
Texas City, Weimar, Wharton, and Winnie
221 PM CDT Wed Apr 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* EVENT...Strong, gusty northwesterly winds. Strongest winds 
  will be along the Gulf coastline, sustained 25-30 mph and 
  gusts 30- 35 mph. 

* TIMING...Through early evening.

* IMPACT...Unsecured light items could be tossed about by these 
  winds. Drivers on roads should be prepared for cross-winds, 
  strongest on roads parallel to the shoreline. Drivers of high 
  profile vehicles should be particularly cautious. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 5, 3:52 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 5, 3:52 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
352 AM CDT Wed Apr 5 2017

.DISCUSSION...
A cold front is making its way through the area tonight, with
some generally light showers, but even a thunderstorm or two well
to the north of the Houston metro. Look for breezy conditions
behind the front tomorrow, followed by several days of cooler and
generally seasonable conditions. By the weekend, we'll start to
see a slow warming trend, with the next chance for rain coming
early next week.

.NEAR TERM [Through Today]...
The radar has been a little surprisingly active tonight,
particularly in Houston, Trinity, and Polk counties, which saw a
pretty decent thunderstorm move across in the overnight hours.
Dual pol radar even indicated some melting hail for a period, but
the 0.5 degree scan out there is about 15k feet above ground at
this point, and it seems unlikely there was anything but rain at
the surface. Otherwise along the front, we've struggled to get
anything more than isolated to scattered light showers, more in
keeping with expectations.

The front, currently about to hit the 610 beltway at 3:30am, will
continue to push southeastward through the day. Pressure rises
will result in some windy conditions through mid-day, and into the
afternoon, it looks like there will be enough mixing to tap into
the 25-35 knot winds just off the deck until the sun starts
dipping too low. While close to wind advisory thresholds west of
Houston, will keep the focus on the immediate coast where winds
will be strongest. If winds behind the front are stronger than
forecast, a short fused wind advisory may be needed farther
inland. Also, these winds, when combined with the influx of drier
post-frontal air, will elevate fire weather concerns in lighter
fuels. See the fire weather section below for more info on that.

Otherwise, look for skies to be sunny, and though a good 10-15
degrees cooler than yesterday, that will only knock us down to
around seasonal averages, and all around very pleasant.

.SHORT AND MEDIUM TERM [Tonight Through Sunday]...
Ridging throughout the column sets in behind this latest front,
keeping pleasant weather in place into the weekend. As the surface
high drifts east, look for onshore flow to return on Friday.
Along with the increasing heights aloft, we should see a gradual
warming trend, with highs across the area reaching back into the
80s and lows in the lower 60s this weekend.

Despite the generally wonderful appearance of the forecast,
humidity may be something to keep an eye on. Again, more on this
in the fire weather section below. This should be less of an issue
this weekend, as onshore flow will help boost boundary layer
moisture for those days.

.LONG TERM [Sunday Night Through Wednesday]...
As the next work week approaches, we'll look for the next big
change in weather. As yesterday, there's still significant
disagreement in the model guidance, but tonight is not quite as
wide a spread in the camps. The big picture idea of an upper
trough largely passing too far to our north to make a strong
direct impact remains. The GFS, which had stalled the front out
before reaching our area, now sees a shortwave trough come across
Texas to help support the front until it stalls out near the
coast. It stalls there for a bit, before a high drops into the
Mid-south, and finishes the frontal passage in a bit of a backdoor
manner on Thursday. Looking at GEFS plumes, there is similar
support, as several more members now bring in some light precip
and the ensemble mean is quite similar to the GFS op run.
Ultimately, this scenario is relatively similar to the Euro, but
the Euro brings in stronger vorticity on the southern shortwave,
and as a result is notably rainier. There are three GEFS members
that drop 1.5-2.5 inches of rain on Houston in the early to mid
week as well, so that model system is not totally blind to this
idea either. At this range, I'm focusing more on PoPs than QPF, so
confidence is increasing for rain Monday into Tuesday, with
potential for lingering rain as late as Wednesday before we dry
out late in the week. Stay tuned for more on our next potential
weathermaker.

&&

.AVIATION [06Z TAF Issuance]...
Low clouds streaming into the area from around the coast and cigs
becoming MVFR/IFR. Cold front still moving south and should catch
up with the dryline and the storms near the dryline before moving
into SETX. Adding VCSH to northern terminals for 3-6 hours as the
front moves through. Should see quick clearing behind the front
and by daybreak expect most sites to be back to VFR except near
the coast which should be the last to clear. Strong NW winds of
15-20knots will be common and gusts of 25-30kts looks quite
reasonable.
45

&&

.MARINE...
Strong northwest to north winds and building seas can be expected
today in the wake of a cold front that will move through the waters
early this morning. A small craft advisory is in effect, and winds
may briefly gust to gale force. North winds will gradually weaken
tonight and Thursday as high pressure settles over the state. Winds
will become east to southeast on Friday as the high moves off to the
east, then strengthen from the south to southeast over the weekend
when caution flags will probably be needed. 42

&&

.FIRE WEATHER...
The area will see elevated fire weather conditions today with strong
and gusty northwest to north winds (averaging around 15 to 25 mph)
and low humidities (upper 20s to lower 30s) in the wake of a cold
front. Humidities will be even lower on Thursday (lower to mid 20
inland and around 30 at the coast), but north winds will be much
weaker (only around 5 mph). 42

&&

.CLIMATE...
Shock of shocks, another warm record falls in Southeast Texas.
Yesterday it was the high for the City of Houston, tying the
record of 88 last reached in 1897. Needless to say, with cooler
temperatures behind the front, records for the next few days at
least are safe.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  47  76  49  79 /   0   0   0   0   0
Houston (IAH)          76  51  77  51  78 /   0   0   0   0   0
Galveston (GLS)        75  62  74  63  74 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory from 7 AM this morning to 6 PM CDT this evening
     for the following zones:
     Brazoria...Chambers...Galveston...Matagorda.

GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...42
FIRE WEATHER...42
CLIMATE...Luchs

In the hours before

Special weather statement, Apr 5, 1:52 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
152 AM CDT WED APR 5 2017

TXZ163-164-176-050715-
Madison TX-Houston TX-Trinity TX-
152 AM CDT WED APR 5 2017

...Thunderstorms moving across Houston County...

At 150 AM CDT, Doppler radar was tracking thunderstorms along a cold
front on a line extending from near Crockett to near Austonio.
Movement was east at 50 mph.

In addition to dangerous lightning, the strongest portion of these
storms may be capable of producing very small hail and possess
briefly gusty winds.

Locations impacted include...
Apple Springs, Groveton, Lovelady, Pennington and Centralia.

LAT...LON 3131 9490 3128 9488 3126 9490 3124 9487
      3122 9486 3120 9486 3100 9513 3103 9543
      3106 9543 3103 9547 3106 9574 3130 9540
      3133 9490
TIME...MOT...LOC 0650Z 271DEG 45KT 3126 9541 3111 9562

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:52 AM CDTSpecial Weather StatementHGXTrinity23 min
Apr 5, 3:53 PM CDTLow Water AdvisoryHGX18 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.